I was told I may have to stop tx due to having low platelet counts. My platelets are at 34. I was told to cut down my shot to .3 tonight (Pegassys). I was told if my platelets down rebound by next week he will stop tx, or put me on Infegren so I can do a shot daily that will only keep the interferon in my system for 5 hours as opossed to all day. I was pretty upset as I really want to continue with tx. The goods news is my ALT and AST went from 750 & 520 to 64 & 48. Has anyone ever had this low of platelets? Should I continue to fight to stay on tx or agree to change medicine and go with the Infegren? Thanks so much for your help!
Hi Sunshine- Sorry to hear about your platelet problems. I don't know a whole lot about platelets on tx, just what I've read on here. But I think some doctors let you stay on tx despite low platelets- I've definitely heard of people with counts as low as yours- and lower. There are others on this site that know much more about this, but I know how upsetting waiting and wondering can be, so I wanted to just let you know that I've heard plenty of others have this problem, and I'm sure there is some good advice coming your way. Just don't take any supplements with Vit E- I never knew it but Vit E can mess with your platelets (my hubby has had low platelets for years without even being on tx- they just normalized for no appent reason- if I find the secret to it I'll post it on here, that's for sure!). Good luck and remember sometimes it's good to get a second opinion, some doctors are much braver and more agressive with tx than others. -Dee
It is true that many patients treat when their platelets are low, however yours are at 34 and my understanding is that under 50 is pushing the envelope. I can see why they might want to stop it but how about discussing lowering the dose rather than stopping altogether? Is the doctor open to that approach? They do fluctuate, maybe yours will go up. I sure hope so!
Thanks everyone. I just had to rush home and post and knew I would get some information that would help. I really didn't know if 34 was low or not. I treated for 6 weeks prior to this (last year), and my platelets never below 74. I was on PegIntron that time and now on Pegasus (sorry if I misspelled it).
The doctor did cut my shot in half starting today. He said he will let me stay on tx for one more week, but if my platelets go any lower I will either have to stop or go to Infegren shots everyday.
I feel sort of dizzy and deep thoughts are out of the question. I'm still working, but I'm sure I will screw something up sooner or later. I really don't want to stop tx. I think my Dr. is good, and he is letting me go below the recommended stopping point of 50, so I will hope things get better next week.
Thank you all once again. May you all be well and strong.
I wish you all the best. Try not to be so hard on yourself, sometimes we just have to stop the meds due to some medical reason like this. You don't want to cause yourself an increase in health problems, they only stop it if it has become too dangerous.
I have seen people speak about worrying about stopping due to low platelets and then see them go up some, let's hope that happens for you. If it doesn't and you do have to stop, you can cross that bridge then. Maybe a shorter treatment will be enough, who knows.
I have seen improvement in my platelets on tx, first they went down but now they are heading up. I don't know why, but I do think the nutritional supplements have helped lme on all levels, particularly the vegetable based ones with lots of spirulina and other nutritional products that seem like you are eating algae!
I've heard beets are good as well as pomegranate juice to improve platelets but who knows if there is any truth to it, if you like beets and pomegranates, it can't hurt.
I forgot to mention, your doctor is doing exactly what is recommended by Rohce, the makers of Pegasys. Try to get a second opinion from someone who is willing to go, out side the box, perhaps an MD at a facility doing research.
I had the same thing happen to me 7 weeks ago. My platelets were at 34 and my Dr, cut my pegasys dosage by half. A week later, my CBC showed my platelets had dropped to 33 and his assitant left me a message to stop tx of I could harm myself. I panicked and started looking for another doctor for a second opinion. Thanks to this forum and to sfbaygirl, who gave me a doc's e-mail.
I am now seeing a researcher/heptologist in San Francisco. He explained the main problem with low platelets is if you are injured, especially if you were to hit your head, your body may not be able to stop internal bleeding. (He will let his patient's platlets go as low as 25.)
My white blood cells were also low so he put me on neupogen.
On my own, I started taking Vitamin K,( super K by lifeessence) and oxymatrine. Five weeks later my platelets jumped up to the low 60's.
I would encourage you to get another opinion. If you are anywhere near S.F. let me know. I'll send yo info.
sorry, but vitamin K has *NO* influence on the platelet numbers. I is very common that platelet counts stabilize after some weeks od therapy. There is no pharmacological connection between the number of platelets and Vitamin K. It supports coagulation, but that *is* something different.
I have been down to a number of 20.000. During the therapy I had some great icecreams, and now my platelets are up again. Does icecream increase the platelet numbers? Be careful with conclusions, please.
Thanks everyone for weighing in. I do feel like poop and will be curious to see how next weeks results come in. I notice even my driving is off and that's scaring me. I will keep you guys posted - thanks.
I'm sorry if I misreprensented the info. on Vitamin K. There are no scientific studies proving platelet improvement from use of Vitamin K that I know of. I promised I'd send any I found to my Dr. On the other hand, I'm sure there are things that work that we don't know about.
Funny, my researcher-doc is more open to the idea of Vit. K helping platelets than you are! I don't claim to know why my platelets rose but I will pass the information along. Some claim Vit K works, others swear it doesn't. I was willing to give it a try.
I know this isn't a popular view but I think we are all guinea pigs and this experiment is far from over. There are more unknowns than knowns when it comes to HCV.
your info about platelet drop to 20 gave me encouragment
were you able to stay on tx and did platelets stablize? any other info would be appreciated- vl drops and the like.
my plates dropped from 75 to 50+ to 34 and are now in low 20's at week 6+
my doc is good but as i'm hearing the drug co.s may be influencing them to take us off tx a bit prem.
i don't know- just pretty disturbed to have to skip at least a week tx.
I treated with a platelet count in the low 20,000s. Most doctors will not allow a patient to treat with a platelet count that low but mine weren't concerned. I am a liver transplant patient and perhaps my transplant surgeon was more accustomed to seeing counts that low. I treated for 73 weeks and achieved SVR. I wish you luck. Mike
My husband's platelets were low (30/40s) so they actually infused platelets and gave him blood transfusions twice a week. DO ANYTHING TO STICK WITH THE PROGRAM. Ask the doctor if you could have platelet infusions. Are you in a program that will lead to a transplant or are you just seeing a liver doctor?
Have you already received your transplant? If so, why did you need treatment after the transplant? Was it immediately after or several years down the road. Did your hepatitis recur? Do you know what type it was? Have you heard of FCH (Fibrosing Cholastic Hepatitis)?
Yes, I was transplanted in June 2000.
The virus recurs universally and in me it recurred quickly and very aggressively.
I started treatment about 1 month after transplant.
Yes I have heard of Cholastatic Hepatitis and fortunately I didn't develop it.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.